Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 4, NWS Omaha, NE

March 29, 2012Johnson County, Nemaha County, Otoe County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Mar 29, 2012, 6:23 PM CDT for Johnson County, Nemaha County, Otoe County, Nebraska. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2012, 6:23 PM CDT (23:23 UTC)
Expired
Mar 29, 2012, 7:00 PM CDT
In force
37 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Johnson County, NE, Nemaha County, NE, Otoe County, NE

The radar

The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 6:41 PM CDTHAIL 111 Sw Nebraska City, NE
Mar 29, 6:44 PM CDTHAIL 1.752 Nne Talmage, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 5:10 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WUUS53 KOAX 292323
SVROAX
NEC097-127-131-300000-
/O.NEW.KOAX.SV.W.0004.120329T2323Z-120330T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
623 PM CDT THU MAR 29 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN JOHNSON COUNTY IN SOUTHEASTERN NEBRASKA...
  EXTREME NORTHWESTERN NEMAHA COUNTY IN SOUTHEASTERN NEBRASKA...
  EXTREME SOUTHEASTERN OTOE COUNTY IN SOUTHEASTERN NEBRASKA...

* UNTIL 700 PM CDT

* AT 620 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. 
  THIS STORM WAS LOCATED NEAR TALMAGE...OR 35 MILES WEST OF TARKIO...
  AND MOVING NORTHEAST AT 20 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  TALMAGE...BROCK...JULIAN AND LORTON VILLAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH 
NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY. 
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A 
BASEMENT OR SMALL INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY 
AFTERNOON FOR SOUTHWESTERN IOWA...NORTHWESTERN MISSOURI AND 
SOUTHEASTERN NEBRASKA.

LAT...LON 4043 9607 4052 9606 4053 9607 4053 9610
      4058 9613 4065 9585 4047 9573
TIME...MOT...LOC 2320Z 244DEG 18KT 4053 9604 
WIND...HAIL <50MPH 1.75IN

$$

BOUSTEAD
3 follow-up statements
580 
WWUS53 KOAX 292331
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
631 PM CDT THU MAR 29 2012

NEC097-127-131-300000-
/O.CON.KOAX.SV.W.0004.000000T0000Z-120330T0000Z/
OTOE NE-JOHNSON NE-NEMAHA NE-
631 PM CDT THU MAR 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM 
CDT FOR EXTREME SOUTHEASTERN OTOE...EXTREME NORTHEASTERN JOHNSON 
AND EXTREME NORTHWESTERN NEMAHA COUNTIES...

AT 630 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. 
THIS STORM WAS LOCATED NEAR TALMAGE...OR 32 MILES WEST OF TARKIO...
MOVING EAST AT 25 MPH. 

LOCATIONS IMPACTED INCLUDE...
TALMAGE...BROCK...JULIAN AND LORTON VILLAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH 
NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED... ACT QUICKLY 
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A 
BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4043 9607 4052 9606 4053 9607 4053 9610
      4058 9613 4065 9585 4047 9573
TIME...MOT...LOC 2330Z 254DEG 20KT 4054 9599 WIND...HAIL <50MPH 
1.75IN

$$

BOUSTEAD
737 
WWUS53 KOAX 292343
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
643 PM CDT THU MAR 29 2012

NEC097-300010-
/O.CAN.KOAX.SV.W.0004.000000T0000Z-120330T0000Z/
JOHNSON NE-
643 PM CDT THU MAR 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN 
JOHNSON COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS 
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN 
CANCELLED. 

LAT...LON 4049 9604 4053 9604 4061 9603 4065 9585
      4051 9575 4050 9575 4049 9575
TIME...MOT...LOC 2342Z 243DEG 18KT 4057 9593 

$$

NEC127-131-300000-
/O.CON.KOAX.SV.W.0004.000000T0000Z-120330T0000Z/
OTOE NE-NEMAHA NE-
643 PM CDT THU MAR 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM 
CDT FOR EXTREME SOUTHEASTERN OTOE AND EXTREME NORTH CENTRAL NEMAHA 
COUNTIES...

AT 639 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED 
NEAR TALMAGE...OR 30 MILES WEST OF TARKIO...MOVING NORTHEAST AT 20 
MPH. 

QUARTER SIZE HAIL WAS REPORTED 11 MILES SOUTHWEST OF NEBRASKA CITY 
AT 641 PM WITH THIS STORM. 

LOCATIONS IMPACTED INCLUDE...
TALMAGE...JULIAN AND LORTON VILLAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH 
NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED... ACT QUICKLY 
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A 
BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4049 9604 4053 9604 4061 9603 4065 9585
      4051 9575 4050 9575 4049 9575
TIME...MOT...LOC 2339Z 243DEG 18KT 4057 9593 WIND...HAIL <50MPH 
1.25IN

$$

BOUSTEAD
815 
WWUS53 KOAX 292359
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
659 PM CDT THU MAR 29 2012

NEC131-127-300010-
/O.EXP.KOAX.SV.W.0004.000000T0000Z-120330T0000Z/
OTOE NE-NEMAHA NE-
659 PM CDT THU MAR 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTOE AND 
EXTREME NORTH CENTRAL NEMAHA COUNTIES WILL EXPIRE AT 700 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. 

ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE...AND 
A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM. 

LAT...LON 4049 9604 4053 9604 4061 9603 4065 9585
      4051 9575 4050 9575 4049 9575
TIME...MOT...LOC 2358Z 244DEG 18KT 4057 9593 

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:11 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 29, 3:11 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 PM CDT THU MAR 29 2012

.DISCUSSION...

MAIN CONCERN TONIGHT WILL BE CONVECTIVE DEVELOPMENT...AND
POTENTIAL SEVERITY. SURFACE FRONT HAD MOVED NORTH TO NEAR THE
KS/NE BORDER REGION...EXTENDING EAST FROM A SURFACE LOW IN NORTH
CENTRAL KANSAS. DEWPOINTS HAVE BEEN POOLING INTO THE LOWER TO MID
60S NEAR THE FRONT...AND GIVEN AGITATED STATE OF THE CLOUDS IN
THAT REGION...WOULD EXPECT SURFACE BASED INITIATION IN THAT
AREA BY 21-00Z...AND ITS IN THIS AREA WHERE WE'LL LIKELY SEE THE
MOST SEVERE WEATHER WHEN IT DEVELOPS. MEANWHILE...AN ADVANCING
COLD FRONT MOVING INTO NORTHEAST NEBRASKA WILL CONTINUE TO PROVIDE
A FOCUS FOR SHOWERS AND ISOLATED STORMS...TAPPING INTO SOME
ELEVATED INSTABILITY AND AVAILABLE WIND SHEAR. OVERALL...BEST
SEVERE THREAT APPEARS TO BE SETTING UP FROM OMAHA SOUTHWARD THOUGH
ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. CONVECTIVE ACTIVITY
SHOULD BE EAST/SOUTH OF THE FORECAST AREA BY MIDNIGHT.

RELATIVELY QUIET WEATHER IS EXPECTED WITH WARMING CONDITIONS
THROUGH THE WEEKEND. ANOTHER WEAK LOW MOVES DOWN THE MISSOURI
RIVER VALLEY ON SATURDAY...AND THIS MAY GENERATE SOME CONVECTION
ACROSS IOWA SATURDAY AFTERNOON AND NIGHT...BUT SHOULD NOT BUILD
THIS FAR WEST. OTHERWISE...IT WILL BE QUITE WARM SATURDAY AND
SUNDAY WITH HIGHS IN THE MID 80S. RECORDS ON SATURDAY ARE 88 AT
BOTH KLNK/KOMA. HAVE NOT GONE QUITE THAT HIGH...BUT LATEST MOS MAV
GUIDANCE IS APPROACHING THOSE VALUES. RECORD HIGHS ON SUNDAY ARE
A BIT HIGHER NEAR 90...SO WOULD BE MUCH HARDER TO BREAK RECORDS
THAT DAY.

A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION SUNDAY
NIGHT...AND THIS SHOULD BRING ONE MORE CHANCE OF SHOWERS AND
THUNDERSTORMS...THAT SHOULD LINGER THROUGH MONDAY...BUT MORE
IMPORTANTLY...TEMPS THROUGH THE REMAINDER OF THE WEEK WILL BE
COOLER...WITH LOWS IN THE UPPER 30S AND 40S...AND HIGHS IN THE
LOWER TO MID 60S...BUT THEN WARMING INTO THE LOWER TO MID 70S.

&&

.AVIATION...18Z TAFS FOR KOMA...KLNK AND KOFK.

MVFR CIGS ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE AFTERNOON
HOURS. SFC LOW PRESSURE IS CENTERED OVER NORTH CENTRAL KANSAS WITH
A WARM FRONT EXTENDING EWD ACROSS NORTHERN KANSAS AND INTO
MISSOURI. THIS FRONT WILL BE THE FOCUS FOR STRONG THUNDERSTORM
DEVELOPMENT AND MAY AFFECT THE KLNK TAF LATE THIS AFTERNOON AND
INTO THE EVENING HOURS WITH HAIL AND GUSTY WINDS POSSIBLE. IN
ADDITION...A SFC TROF LOCATED FROM CENTRAL SD THROUGH CNTRL NEB
AND INTO NORTH CENTRAL KANSAS WILL SHIFT EAST THIS AFTERNOON AND
BE ANOTHER FOCUS FOR THUNDERSTORMS WHICH WILL AFFECT KOFK AND
KOMA. MOST OF THE THUNDERSTORM ACTIVITY SHOULD SHIFT EAST OF THE
TAF SITES BY 03Z...LEAVING VFR CONDITIONS THRU THE REMAINDER OF
THE TAF PERIOD.

KERN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Mar 29, 4:33 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
433 PM CDT THU MAR 29 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
433 PM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. THE MAIN TIME FOR THUNDERSTORMS WILL
BE FROM 5 PM THROUGH 10 PM. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN THREATS.

AS A WARM FRONT LIFTS NORTH INTO SOUTHEAST NEBRASKA...AND A COLD
FRONT MOVES IN FROM CENTRAL NEBRASKA...ISOLATED TO SCATTERED
THUNDERSTORMS MAY DEVELOP THIS EVENING ACROSS ALL OF THE OUTLOOK
AREA. DUE TO STRONGER INSTABILITY AND SHEAR...ISOLATED SEVERE
WEATHER IS MOST LIKELY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
OTHERWISE...SMALL HAIL AND BRIEF HEAVY RAINS MAY ACCOMPANY ANY
THUNDERSTORM. ANY THUNDERSTORM ACTIVITY SHOULD EXIT THE AREA BY
LATE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA EARLY THIS EVENING.

In the hours before

Local storm report, Mar 29, 3:30 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
330 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             9 S HUMBOLDT            40.04N 95.94W
03/28/2012  E1.00 INCH       RICHARDSON         NE   PUBLIC

            NICEKL TO QUARTER SIZE HAIL. ENOUGH HAIL TO MAKE THE
            GROUND WHITE.

&&

JB
Special weather statement, Mar 29, 5:47 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE OMAHA/VALLEY
NEBRASKA547 PM CDT THU MAR 29 2012

NEZ090-292330-
JOHNSON NE-
547 PM CDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY UNTIL 630 PM
CDT...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR STERLING...OR 22 MILES
NORTHEAST OF BEATRICE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TECUMSEH...STERLING AND COOK.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
AFTERNOON FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4047 9645 4052 9628 4052 9607 4032 9608
      4030 9639
TIME...MOT...LOC 2243Z 255DEG 17KT 4040 9635
Local storm report, Mar 29, 6:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
612 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             COOK                    40.51N 96.16W
03/29/2012  E1.00 INCH       JOHNSON            NE   FIRE DEPT/RESCUE

            PEA TO QUARTER SIZE HAIL

&&

DFOBERT
Local storm report, Mar 29, 6:14 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
614 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 N TECUMSEH            40.46N 96.19W
03/29/2012  E1.00 INCH       JOHNSON            NE   TRAINED SPOTTER

&&

DFOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 10:07 PM CDTSevere Thunderstorm WarningOAXRichardson18 min
Mar 29, 12:13 AM CDTSpecial Weather StatementOAXDouglas, Washington47 min
Mar 29, 12:17 AM CDTSpecial Weather StatementOAXGage43 min
Mar 29, 5:47 PM CDTSpecial Weather StatementOAXJohnson43 min
Mar 29, 6:09 PM CDTSevere Thunderstorm WarningOAXJohnson, Otoe24 min
Mar 29, 6:41 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy49 min
Mar 29, 6:45 PM CDTSevere Thunderstorm WarningOAXNemaha30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.